Iowa, 2021

Funnel Clouds in Iowa, June 25 to 30, 2021

June 25 to 30, 2021 · NWS DMX · 13 events in 8 counties and zones

A stalled out surface low across the area lead to a week of conditions favorable for funnel cloud development. In the afternoon and evening hours of June 25, 26, 27, 29, and 30, funnel clouds were reported across Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stalled out surface low across the area lead to a week of conditions favorable for funnel cloud development. In the afternoon and evening hours of June 25, 26, 27, 29, and 30, funnel clouds were reported across Iowa. 0-3 km CAPE values around 100 J/kg and surface vorticity in the vicinity of the surface low made for a good funnel cloud environment for several days, though there was no report of any tornadic activity with any showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:02 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 25, 2:02 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Fri Jun 25 2021

.DISCUSSION.../Tonight through Friday/
Issued at 301 PM CDT Fri Jun 25 2021

Today and Saturday:

The large-scale pattern across the central CONUS remains under the
influence of a broad trough, keeping mid to upper-level flow west-
southwesterly. The short-wave that triggered last night's convection
has moved into the Great Lakes Region. There has been subtle hints
of subsidence across portions of central and northwestern Iowa via
satellite imagery, but plenty of lingering moisture is still present
and several areas have remained under overcast skies. Additionally,
the activity last night has left several outflow boundaries across
the region, and these can be seen by variable wind directions across
the upper Midwest as well as sudden discontinuities in temperatures
and dewpoints. Another vort max is moving across the central Plains
this afternoon will be moving through Iowa during the evening hours,
continuing overnight. While this is ongoing, a surface low
developing near the OK Panhandle will begin to slowly lift northeast
across Kansas toward the area. This will continue to push warm moist
air into the region, and provide weak lift for shower and
thunderstorm generation. There is still some question as the
strength of convergence that will be available, because synoptically
there will not be much this afternoon. However, differential heating
this afternoon where skies clear could potentially strengthen one of
these outflow boundaries in the region, which could increase the
convergence and thunderstorm potential. CAMs today initiate weak
convection across eastern portions of the forecast area after 18z
today, though these are not maintained for a long period of time.
After 20-21z, there is more development in the CAMs as the mid-level
vort max moves across the area. This is mainly focused for areas
north of Interstate 80, where there currently sits a stationary
boundary. There will be a decent amount of instability throughout
most of the forecast area, with the RAP continuing to depict nearly
2000 J/kg of SBCAPE. However, mid-level lapse rates are not
exceeding 7.0 C/km north of Interstate 80 this afternoon where
convection is expected to initiate. This will make it difficult for
strong updrafts to get going. Flow in the lower-levels of the
atmosphere remains weak, and does not increase until above 500 mb.
Therefore, the deep layer shear will be rather weak for a large
amount of time. It may increase later into the evening. Even if
parcels become surface based, there will not be a whole lot to
organize it until well above the CBL. This complicates the severe
threat with these storms. With the overall lack of lower level flow,
the tornado threat does not seem present. The only factor that could
change this is activity in the immediate vicinity of an outflow
boundary, but it will have to be timed and located perfectly. With
moderate instability, deep convection will still present hail and
stronger wind chances this evening for areas north of Interstate 80.
Late in the evening, as the surface low continues to move
northeastward, convergence then increases in for areas south
Interstate 80, and CAM guidance this morning has had decent
agreement on stronger convection after 04z continuing into Saturday
morning. Like with the convection to the north, hail and wind gusts
could be possible, but low-level flow will still be lacking in this
area and thus not much deep layer shear, thus only the marginal risk
for severe weather this evening. Once again, flooding may become an
issue. For the convection north of Interstate 80, motion may occur
parallel to the stationary boundary that is in place. Storm motions
will not be overly fast, meaning that an efficient storm could drop
a lot of rainfall over just an hour or two. Areas north of
Interstate 80 though will still be able to handle heavier rainfall
before major issues start to arise. The bigger flooding concern will
areas south of Interstate 80. Last night flooding occurred as some
thunderstorms cumulatively produced 4 to 6 inches of rainfall over a
6 hour period. This same area may be able to see another 1 inch
tonight, with locally higher amounts likely. Flash Flood Guidance
indicates that 1 to 1.5 inches over 3-6 hours could trigger more
flooding, especially south of Interstate 80. Therefore, have issued
a Flash Flood Watch through Saturday morning for southern portions
of the forecast area.

This first round of convection will move east-northeast by 12-14z
timeframe, as the low surface low pressure moves across the state.
The larger short-wave trough axis will begin to slide eastward,
continuing weak H5 height falls into Saturday afternoon. Behind the
surface low pressure system will be a cold front, a main convergence
source for shower and thunderstorm activity on Saturday. GFS depicts
an environment with SBCAPE over 2000 J/kg ahead of the cold front
during the afternoon, with other guidance between 1000-1500 J/kg.
However, convective debris from the earlier morning activity may
hinder destabilization Saturday afternoon ahead of the boundary. If
destabilization occurs, low-level flow should be a bit stronger than
it is today as the surface low moves across the area, with plenty of
deep layer shear still around to support the organization of a few
storms. With this possibility, the marginal risk has been expanded
to cover more of Iowa for severe storms on Saturday. The threat at
this time remains very conditional.

Extended:

Persistent southwest flow will bring several short-wave
perturbations across the region for the rest of the week. Expect
multiple rounds of rain showers and thunderstorms. Temperatures will
range from the mid 70s to the mid 80s throughout the week. By the
middle of the week, GFS and ECMWF continue to resolve the high
pressure over the eastern CONUS differently, with the GFS stalling
out the high pressure creating blocking pattern through the week.
There will be dry periods throughout next week, but given the
uncertainty of how long this trough will be parked across the
Midwest, have not deviated much from blended guidance in the
extended forecast.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1240 PM CDT Fri Jun 25 2021

Ceilings may improve VFR for a few hours this afternoon, but more
rain shower and thunderstorm development is expected across Iowa
late this afternoon and through the evening. Ceilings will drop
down to MVFR again, and may even hit IFR overnight into Saturday
morning. Showers should clear up after 14z Saturday, but activity
is possible again Saturday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for IAZ084>086-
092>097.

&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Jun 25, 1:35 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
235 PM CDT Fri Jun 25 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>083-261100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-
235 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will develop late today and tonight. A few of the
storms could be strong to severe, with large hail and strong winds
the primary threats. Locally heavy rainfall is also possible.

Please visit weather.gov/desmoines to view any active watches or
warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected at times from this weekend
into next week. The highest chances are forecast from Saturday
into Saturday night, and again around Monday night or Tuesday. The
overall severe weather threat appears low at this time.

Additional heavy rainfall will also be possible, again with the
best chances coming on Saturday into Saturday night. This may lead
to an increasing threat of flooding, especially in areas where
multiple rounds of heavy rain occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Any reports of heavy
rainfall or flooding are always appreciated.

IAZ084>086-092>097-261100-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
235 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

As thunderstorms redevelop tonight they will carry a low threat of
severe weather, primarily in the form of large hail or strong
winds, and may produce locally heavy rainfall.

A Flash Flood Watch is in effect for the area through tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Please visit weather.gov/desmoines to view any active watches or
warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected at times from this weekend
into next week. The highest chances are forecast from Saturday
into Saturday night, and again around Monday night or Tuesday. The
overall severe weather threat appears low at this time. Heavy
rainfall will also be possible, again with the best chances coming
on Saturday into Saturday night. This may lead to an increasing
threat of flooding, especially in areas where multiple rounds of
heavy rain occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Any reports of heavy
rainfall or flooding are always appreciated.

Lee

In the hours before

Special weather statement, Jun 25, 3:36 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
436 PM CDT Fri Jun 25 2021

IAZ016-017-023>026-033>036-252345-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Sac-
Calhoun-Webster-Hamilton-
Including the cities of Garner, Britt, Kanawha, Mason City,
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City,
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City,
Manson, Lake City, Pomeroy, Fort Dodge, and Webster City
436 PM CDT Fri Jun 25 2021

...Strong Storms with Heavy Rain over Parts of Northern Iowa...

Slow moving showers and thunderstorms will persist across parts
of northern Iowa for the remainder of the afternoon hours, mainly
along and north of a Sac City, to Fort Dodge, to Clarion and Charles
City line. Some of the storms may produce locally heavy rains
with ponding water on roads, and wind gusts to 50 mph.

Small

The radar

The Des Moines radar (KDMX), 28 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

13 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
June 25, 5:50 PM CST to 6:00 PM CST
Where
Polk County, 1.24 mi SE of Santiago
Reported by
Public
Coordinates
41.640, -93.410

Public report of a funnel cloud northwest of Altoona lasting 5 to 10 minutes.

Funnel Cloud, Dallas

When
June 25, 5:52 PM CST
Where
Dallas County, 0.86 mi NE of Granger
Reported by
Public
Coordinates
41.780, -93.820

Public report of a funnel cloud north of Granger, relayed via social media.

Funnel Cloud, Polk

When
June 25, 5:52 PM CST
Where
Polk County, 2.95 mi SSE of Alleman
Reported by
Public
Coordinates
41.780, -93.600

Public report of a funnel cloud north of Ankeny, relayed via social media.

Funnel Cloud, Dallas

When
June 25, 6:05 PM CST
Where
Dallas County, 2.58 mi E of Cladwells
Reported by
State Official
Coordinates
41.620, -94.200

Dallas Center dispatch reported a small funnel north of Redfield.

Funnel Cloud, Polk

When
June 25, 6:12 PM CST
Where
Polk County, 0.86 mi SE of Bondurant
Reported by
State Official
Coordinates
41.690, -93.460

Polk country dispatch replayed a report of funnel cloud.

Funnel Cloud, Warren

When
June 26, 4:19 PM CST
Where
Warren County, 2.07 mi W of Palmyra
Reported by
Public
Coordinates
41.430, -93.490

Public report of funnel cloud.

Funnel Cloud, Tama

When
June 27, 2:50 PM CST
Where
Tama County, 2.58 mi NE of Garwin
Reported by
Trained Spotter
Coordinates
42.130, -92.650

Trained spotter reported a funnel cloud.

Funnel Cloud, Tama

When
June 27, 3:05 PM CST
Where
Tama County, 4.81 mi WSW of Traer
Reported by
Public
Coordinates
42.180, -92.560

Public report of funnel cloud via social media picture.

Funnel Cloud, Story

When
June 29, 2:38 PM CST
Where
Story County, 3.37 mi ESE of Zearing
Reported by
Fire Department/Rescue
Coordinates
42.150, -93.240

Fire Department reported a funnel cloud.

Funnel Cloud, Taylor

When
June 30, 1:51 PM CST
Where
Taylor County, 0.69 mi S of Lenox Arpt
Reported by
Public
Coordinates
40.890, -94.570

Public report of funnel cloud.

Funnel Cloud, Taylor

When
June 30, 2:11 PM CST
Where
Taylor County, 3.81 mi NE of Platteville
Reported by
Emergency Manager
Coordinates
40.670, -94.520

Emergency manager reported funnel cloud.

Funnel Cloud, Clarke

When
June 30, 2:13 PM CST
Where
Clarke County, 5.55 mi N of Murray
Reported by
Trained Spotter
Coordinates
41.130, -93.980

Spotter was west of Murray and viewing a funnel cloud to the north.

Funnel Cloud, Ringgold

When
June 30, 3:30 PM CST
Where
Ringgold County, 4.33 mi NW of Knowlton
Reported by
Public
Coordinates
40.870, -94.380

Public report of a funnel cloud north of Diagonal on Hi and Dry road, relayed via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968622, 968620, 968621, 968623, 968624, 968625, 968626, 968627, 968628, 968629, 968630, 968631, 968632.